Texas, 2009Tornado in Texas, May 24, 2009
May 24, 2009 · NWS CRP · 1 event in 1 county or zone
An outflow boundary, from storms to the north, intersected the updraft a developing storm just north of Ben Bolt, and helped to produce a tornado near the community of Green Acres.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An outflow boundary, from storms to the north, intersected the updraft a developing storm just north of Ben Bolt, and helped to produce a tornado near the community of Green Acres.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 24, 2:47 PM CST, 58 minutes earlier.
Area forecast discussion, May 24, 2:47 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
347 PM CDT SUN MAY 24 2009
.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...ISOLD/SCT CONVECTION
FINALLY DEVELOPED THIS AFTN OVR THE CWFA OWING IN PART TO LIMITED
CIN/SIGNIFICANT CAPE. YET...WATER VAPOR IMAGERY CURRENTLY
DEPICTS...AND NWP MODELS PREDICT FOR TNGT/MON...SYNOPTIC SCALE
SUBSIDENCE. THUS EXPECT ACTIVITY TO DIMINISH RAPIDLY AFT AROUND
01Z MON AND SIGNIFICANTLY LESS CONVECTION EXPECTED MONDAY...
CONFINED MAINLY TO THE NERN CWFA. DRYING ALOFT MAY COMBINE WITH
CURRENT RAINFALL AND LGT WIND TO GENERATE PATCHY FOG OVERNIGHT...
YET NAM SUGGEST THIS CONDITION MORE LIKELY TO OCCUR MONDAY NGT.
FCSTG MON MAX TEMPS SLIGHTLY HIGHER THAN GUIDANCE.
&&
.AVIATION...MVFR CEILINGS/VISIBILITIES EXPECT NEAR CONVECTION
THROUGH THIS EVENING. IFR CONDITIONS PSBL WITH STRONGER STORMS. VFR
CONDITIONS EXPECTED AFTERWARD...YET SOME LOCATIONS MAY EXPERIENCE
MVFR VSBYS IN PATCHY FOG. PREDOMINATE VFR CONDITIONS EXPECTED
MONDAY WITH OCCASIONAL MVFR CEILINGS.
&&
.MARINE...CONCUR WITH THE WAVEWATCH THAT SEAS WILL REMAIN BELOW
SCEC CATEGORY DRG THE PERIOD. ANTICIPATE CONVECTION DRG THE 06-18Z
MON PERIOD OVR THE WATERS NORTH OF PORT ARANSAS.
&&
.LONG TERM (TUESDAY THROUGH SUNDAY)...A SERIES OF SHORT WAVES WILL
BRING A SLIGHT CHC TO CHC OF PRECIP THROUGH THE PERIOD. ONLY WENT
WITH 10 POPS ON TUE DUE TO WEAK RIDGING ALOFT BUT BY TUE NIGHT INTO
WED...MODELS BRING A SHORT WAVE ACROSS S TX AND PWATS ARE PROGD TO
INCREASE TO ABV 1.5 INCHES. A WEAKER SHORT WAVE IS PROGD FOR
THU...BUT THE PWATS ARE NEAR 1.9 INCHES AND A WEAK FRONT IS PROGD
TO STALL JUST N OF THE CWA WHICH WILL PROVIDE LOW LEVEL MOISTURE
CONVERGENCE ONCE THE AFTERNOON SEA BREEZE DVLPS. THE GFS FCSTS A
STRONGER SHORT WAVE ON FRI WHICH HELPS DRIVE THE WEAK BDRY FARTHER S
INTO THE CWA. WITH MOISTURE CONTENT REMAINING HIGH...THIS IS
EXPECTED TO PRODUCE ANOTHER ROUND OF CONVECTION. THE BEST RAIN CHCS
LOOK TO BE WED THRU FRI GIVEN THE AFFORMENTIONED SHORT WAVES/FRONTAL
BDRY ALONG WITH DAYTIME HEATING/INSTABILITY AND SEA BREEZE
INTERACTION...HOWEVER DIDNT GO HIGHER THAN 30 PERCENT GIVEN SOME
UNCERTAINTY IN TIMING OF THE SHORT WAVES OR THE WEAK FRONT OR JUST
HOW FAR S THE FRONT MOVES. THE GFS PROGS ADDITIONAL SHORTWAVES ON
SAT/SUN ALONG WITH PRECIP...BUT WILL HOLD OFF FOR NOW ON MENTIONING
PRECIP AS EARLIER RUN HAD BEEN DRIER FOR THE WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI 71 94 72 93 74 / 20 10 10 10 10
VICTORIA 66 93 70 92 72 / 30 20 10 10 10
LAREDO 73 104 75 103 78 / 20 10 10 10 20
ALICE 71 99 71 99 74 / 30 10 10 10 10
ROCKPORT 73 88 74 89 76 / 20 10 10 10 10
COTULLA 69 99 69 100 73 / 20 10 10 10 20
KINGSVILLE 72 98 72 97 73 / 30 10 10 10 10
NAVY CORPUS 73 86 74 91 77 / 20 10 10 10 10
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
WC/87...SHORT TERM
TE/81...LONG TERM
Hazardous weather outlook, May 24, 4:04 AM CST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
504 AM CDT SUN MAY 24 2009
GMZ230-235-250-255-270-275-TXZ229>234-239>247-251015-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
504 AM CDT SUN MAY 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A FEW BRIEF SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND EARLY THIS EVENING ACROSS THE COASTAL BEND. LARGE
HAIL AND BRIEF STRONG WINDS WILL BE THE MAIN SEVERE WEATHER
THREAT. OTHERWISE...HEAVY RAIN UP TO 2 INCHES WILL BE POSSIBLE
WITH THE STRONGER STORMS. THE SHOWER AND THUNDERSTORM ACTIVITY IS
EXPECTED TO DIMINISH AFTER SUNSET THIS EVENING.
A COASTAL FLOOD ADVISORY REMAINS IN EFFECT FOR PADRE AND MUSTANG
ISLANDS THIS MORNING. THIS IS DUE TO HIGHER THAN NORMAL TIDES
THAT WILL PRODUCE MINOR TIDAL OVERFLOW UP TO THE DUNES EARLY THIS
MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 24, 1:33 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
233 PM CDT SUN MAY 24 2009
TXZ245-246-242000-
ARANSAS-REFUGIO-
233 PM CDT SUN MAY 24 2009
...A STRONG THUNDERSTORM WAS AFFECTING ARANSAS AND REFUGIO
COUNTIES...
AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF HOLIDAY BEACH...OR 14 MILES
SOUTHWEST OF SEADRIFT...MOVING EAST AT 20 MPH.
SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
87
Special weather statement, May 24, 2:00 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
300 PM CDT SUN MAY 24 2009
TXZ247-242130-
CALHOUN-
300 PM CDT SUN MAY 24 2009
...A STRONG THUNDERSTORM WAS AFFECTING CALHOUN COUNTY...
AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PORT LAVACA...MOVING EAST AT 15 MPH. PEA
SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS
ARE OCCURRING WITH THIS THUNDERSTORM. IN ADDITION...WINDS AROUND 40
MPH ARE POSSIBLE WITH THIS STORM.
JR
Special weather statement, May 24, 2:38 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
338 PM CDT SUN MAY 24 2009
TXZ244-242115-
SAN PATRICIO-
338 PM CDT SUN MAY 24 2009
...A STRONG THUNDERSTORM WAS AFFECTING SAN PATRICIO COUNTY...
AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS NEAR EDROY...OR 10 MILES SOUTHEAST
OF MATHIS...MOVING EAST AT 20 MPH. WINDS AROUND 40 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY DOWNPOURS AND ISOLATED CLOUD TO
GROUND LIGHTNING WILL OCCUR WITH THESE STORMS AS THE MOVE EAST
ACROSS WEST-CENTRAL SAN PATRICIO COUNTY.
JR
Special weather statement, May 24, 3:00 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
400 PM CDT SUN MAY 24 2009
TXZ231>233-242300-
BEE-GOLIAD-LIVE OAK-
400 PM CDT SUN MAY 24 2009
...STRONG THUNDERSTORMS WERE AFFECTING NORTHERN BEE...NORTHERN
GOLIAD AND NORTHERN LIVE OAK COUNTIES...
AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
CHARCO TO PAWNEE...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST
OF KENEDY TO 10 MILES SOUTHWEST OF KENEDY...MOVING EAST-SOUTHEAST
AT 20 MPH.
THESE STORMS ARE EXPECTED TO PRODUCE SMALL HAIL...WINDS 30 TO 40
MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND HEAVY DOWN POURS.
JR
Special weather statement, May 24, 3:03 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
403 PM CDT SUN MAY 24 2009
TXZ243-242130-
NUECES-
403 PM CDT SUN MAY 24 2009
...A STRONG THUNDERSTORM WAS AFFECTING NUECES COUNTY...
AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF NAVAL AIR STATION CABANISS
FIELD...OR 9 MILES SOUTHWEST OF CORPUS CHRISTI...MOVING EAST AT 15
MPH.
PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
IN ADDITION...HEAVY DOWNPOURS AND OCCASIONAL CLOUD TO GROUND
LIGHTNING ARE EXPECTED.
JR
Tornado, Jim Wells
- When
- May 24, 3:45 PM CST to 3:46 PM CST
- Where
- Jim Wells County, 1.86 mi NNE of Ben Bolt to 1.96 mi NNE of Ben Bolt
- Rating
- EF1
- Path length
- 0.23 mi
- Path width
- 50 yd
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 27.675, -98.068
NWS Storm Survey revealed an EF-1 tornado touched down near the community of Green Acres, at the intersection of CR 480 and CR 481. The tornado was 50 yards wide and traveled roughly two tenths of a mile before lifting up. One mobile home trailer was completely destoyed while a roof was removed from another. Numerous large tree branches were broken along along the path. A couple of trees were uprooted and one tree trunk was completely snapped. Winds were estimated at 105 mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arkansas, May 24, 20093 deaths · $85,000 · 5 events
- Damaging Wind in Florida, May 24, 20093 deaths · 2 injured · 1 event
- Flooding and Hail in Massachusetts, May 24, 20091 injured · $1.1 million · 2 in hail · 34 events
- Hail and Damaging Wind in Florida, May 24 to 25, 20095 injured · $53,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Texas, May 24, 2009$160,000 · 1.5 in hail · 8 events
- Tornado and Flash Flooding in Tennessee, May 24, 2009$160,000 · EF0 · 7 events
- Hail and Damaging Winds in Connecticut, May 24, 2009$108,000 · 1.25 in hail · 14 events
- Hail and Damaging Winds in Connecticut, May 24, 20093 injured · $22,000 · 52 kt wind · 14 events
- Tornado and Hail in Maine, May 24, 2009EF1 · 14 events
- Damaging Winds and Lightning Strike in New Jersey, May 24, 20094 injured · 52 kt wind · 4 events
- Marine Thunderstorm Wind in Gulf of Mexico, May 24, 2009$25,000 · 1 event
- Flash Flood in South Carolina, May 24, 2009$16,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176627.